Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 3, NWS Kansas City, MO

March 5, 2022Harrison County, Mercer County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 5, 2022, 4:56 PM CST for Harrison County, Mercer County, Missouri. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 5, 2022, 4:56 PM CST (22:56 UTC)
Expired
Mar 5, 2022, 5:15 PM CST
In force
19 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harrison County, MO, Mercer County, MO

The radar

The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 4:57 PM CSTHAIL 1.53 N Cainsville, MOVIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 2:04 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 425 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-441 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
425 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

777 
WUUS53 KEAX 052256
SVREAX
MOC081-129-052315-
/O.NEW.KEAX.SV.W.0003.220305T2256Z-220305T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
456 PM CST Sat Mar 5 2022

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mercer County in north central Missouri...
  Northeastern Harrison County in north central Missouri...

* Until 515 PM CST.

* At 455 PM CST, a severe thunderstorm was located over Eagleville,
  or 14 miles north of Bethany, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ridgeway, Eagleville, Cainsville, Blythedale and Pleasanton. 

This includes Interstate 35 in Missouri between mile markers 102 and
114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CST for north central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 800 PM CST for north central
Missouri.

&&

LAT...LON 4036 9389 4042 9409 4058 9395 4058 9360
TIME...MOT...LOC 2255Z 220DEG 46KT 4047 9393 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Blair
1 follow-up statement
731 
WWUS53 KEAX 052301
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
501 PM CST Sat Mar 5 2022

MOC081-129-052315-
/O.CON.KEAX.SV.W.0003.000000T0000Z-220305T2315Z/
Mercer MO-Harrison MO-
501 PM CST Sat Mar 5 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CST
FOR NORTHWESTERN MERCER AND NORTHEASTERN HARRISON COUNTIES...

At 501 PM CST, a severe thunderstorm was located near Eagleville, or
16 miles south of Leon, moving northeast at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Eagleville, Cainsville, Blythedale and Pleasanton. 

This includes Interstate 35 in Missouri between mile markers 104 and
114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CST for north central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4038 9386 4046 9405 4058 9395 4058 9360
TIME...MOT...LOC 2301Z 219DEG 45KT 4052 9387 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 3:53 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 5, 3:53 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
353 PM CST Sat Mar 5 2022

.Discussion...
Issued at 321 PM CST SAT MAR 5 2022

KEY MESSAGES

- Strong to severe thunderstorms are expected across far northern MO
(north of US-36). Primary hazards include high winds and hail. An
isolated tornado is possible

- Weaker showers and thunderstorms are expected south of US-36.
Gusty winds and sub-severe hail are still possible.

- Breezy conditions are expected to continue through the overnight.
Sustained with at 20-25 MPH with gusts 30-40 MPH are expected.

- Breezy conditions and dry air both ahead and behind the cold front
increases fire weather concerns. Burning is discourage.

DETAILED DISCUSSION

A fairly active weather pattern is expected over the next 48 hours.
Strong southerly winds have pushed temperatures up into the 70's
most areas. A strong cold front to the west moves through this
afternoon bring chances for showers and thunderstorms with
potentially strong to severe storms expected across northern MO.
This front also flips the switch back to winter plummeting
temperatures before some light snow moves through Monday morning.

Starting off with the next few hours, a surface low over north
central KS works its way north and eastward through the afternoon
and overnight. A large area of instability driven by swift southerly
warm air advection and bounded by a moisture boundary across central
KS works its way into E KS and W MO. The triple point of the low is
the largest concern due to the interactions and forcing of all the
boundaries. Showers and thunderstorms this morning have slowed the
progression of warm air northward which slightly lowers severe
potential; however, it has also moved the concern further south
toward the MO/IA border. Therefore, areas across northern MO,
primarily north of US-36 remain in a favorable environment for
strong to severe storms. High winds above 65 MPH and 1-1.5 inch hail
continue to be the primary concerns. An isolated tornado cannot be
ruled out with a small bulge in the moisture boundary working its
way into far NW MO. Ample shear and instability above 1000 J/kg K
reinforce the environment. The largest uncertainty at the moment is
the storm motions compared to the push of warm air mentioned
earlier. Storm motions around 50-60kts allude to storms quickly
moving into a cooler environment which results in more elevated
convection reducing tornado chances. However, this does not
significant reduce the wind and hail hazards which are the primary
threats.

Further south the cold front is expected to lag behind the moisture
boundary. A line of scattered showers and thunderstorms is expected
to form southward along the moisture boundary to the west and work
its way through the region this afternoon and evening. These storms
are expected to be weaker than those to the north; however, an
isolated strong cell with gusty winds and sub severe hail is
possible. Chances for precipitation decrease as you move further
south along the KS/MO border.

On top of all of this, southerly winds around 20-25 MPH with gusts
over 40 MPH continue into the overnight. Expectations are for winds
to remain below Wind Advisory criteria; however, if post frontal
winds are faster than anticipated, a wind advisory may be needed for
the overnight. Winds are expected to slow down before sunrise
tomorrow morning.

But wait, there's more! Behind this cold front, air temperatures
traumatically decrease into The 50s Sunday, then 40s Monday.
Overnight Sunday into Monday, another wave moves to the southeastern
MO which brings chances for light rain and snow. Snow accumulations
are expected to be relatively minor with most places being 0.2-0.5
inches. Areas further north may see near an inch of snow
accumulation. A break from the activity comes Tuesday and Wednesday
when sunshine returns and temperatures rebound into the 50s.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1139 AM CST SAT MAR 5 2022

MVFR conditions are anticipated for a majority of the period.
Some isolated showers and thunderstorms are expected in the area
for the next hour or two. An area of clearing to the west is
forecasted to move over the region which may lift CIGs into VFR
for a few hours ahead of a cold front approaching from central KS.
CIGs are expected to lower ahead of the frontal passage; however,
dry air behind the front is expected to keep coverage relatively
scattered.

Winds are expected to be gusty through the period with gusts
around 30-35 knots anticipated. Winds start southerly before
transitioning through westerly to northerly behind the front.
Winds are expected to dissipate near sunrise tomorrow.

&&

.Fire Weather...
Issued at 355 AM CST SAT MAR 5 2022

Southerly winds have been sustained at 20-25 MPH with gusts
reaching 30-40 MPH. Winds have been gradually shifting toward the
southwest ahead of an approaching cold front. Winds are expected
to continue to shift northwesterly once the front passes. Showers
and thunderstorms are expected as the front moves through;
however, dry air and gusty winds behind the front keeps fire
weather concerns elevated through the overnight. Winds relax
towards sunrise tomorrow.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

&&

Discussion...Pesel
Aviation...Pesel
Fire Weather...Pesel
Hazardous weather outlook, Mar 5, 3:32 AM CST, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
332 AM CST Sat Mar 5 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-060945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
332 AM CST Sat Mar 5 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Elevated fire weather concerns expected today as afternoon highs
 warm back into the 60s and 70s with gusting winds up to 35 to 40
 MPH.

 Strong to severe storms are possible Saturday evening with damaging
 winds and hail up to the size of a quarter the main threats. A
 isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Rain is expected to change over to snow Sunday night into Monday...
 minor snow accumulations are possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Mar 5, 2:52 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
252 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             WESTBORO                40.54N 95.32W
03/05/2022  M0.88 INCH       ATCHISON           MO   EMERGENCY MNGR

&&

BT
Special weather statement, Mar 5, 3:02 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
302 PM CST Sat Mar 5 2022

MOZ002-011-012-052130-
Holt MO-Nodaway MO-Andrew MO-
302 PM CST Sat Mar 5 2022

...A strong thunderstorm will impact portions of northeastern Holt,
central Nodaway and northern Andrew Counties through 330 PM CST...

At 302 PM CST, Doppler radar was tracking a strong thunderstorm near
Maitland, or 12 miles southwest of Maryville, moving northeast at 35
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maryville, Ravenwood, Maitland, Barnard, Conception Junction, Graham,
Pickering, Clyde and Arkoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CST for northwestern
Missouri.

&&

LAT...LON 4038 9460 4030 9460 4007 9497 4020 9513
      4053 9479
TIME...MOT...LOC 2102Z 224DEG 30KT 4019 9499

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BT
Special weather statement, Mar 5, 3:37 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
337 PM CST Sat Mar 5 2022

MOZ004-012-013-052200-
De Kalb MO-Gentry MO-Andrew MO-
337 PM CST Sat Mar 5 2022

...A strong thunderstorm will impact portions of southern Gentry,
southeastern Andrew and northwestern DeKalb Counties through 400 PM
CST...

At 337 PM CST, Doppler radar was tracking a strong thunderstorm near
Country Club Villa, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Savannah, Country Club Villa, Country Club, King City, Union Star,
Amazonia, Cosby, Ford City and Helena.

This includes the following highways...
 Interstate 29 between mile markers 52 and 58.
 Interstate 229 between mile markers 10 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CST for northwestern
Missouri.

&&

LAT...LON 4012 9422 3982 9465 3982 9487 3989 9491
      4013 9461
TIME...MOT...LOC 2137Z 222DEG 45KT 3989 9476

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Blair
Special weather statement, Mar 5, 4:16 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
416 PM CST Sat Mar 5 2022

MOZ003>005-052245-
Worth MO-Gentry MO-Harrison MO-
416 PM CST Sat Mar 5 2022

...A strong thunderstorm will impact portions of eastern Worth,
Gentry and northwestern Harrison Counties through 445 PM CST...

At 416 PM CST, Doppler radar was tracking a strong thunderstorm near
Albany, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albany, Eagleville, New Hampton, Darlington, Gentry, Allendale,
Denver, Martinsville and Hatfield.

This includes Interstate 35 in Missouri between mile markers 105 and
112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CST for north central
and northwestern Missouri.

&&

LAT...LON 4054 9388 4011 9433 4014 9453 4057 9428
      4057 9400
TIME...MOT...LOC 2216Z 221DEG 46KT 4020 9439

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Blair
Local storm report, Mar 5, 4:25 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
425 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             DARLINGTON              40.20N 94.40W
03/05/2022  E0.88 INCH       GENTRY             MO   PUBLIC

&&

BT
Local storm report, Mar 5, 4:38 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
438 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 NE ALBANY             40.26N 94.32W
03/05/2022  M0.88 INCH       GENTRY             MO   PUBLIC

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 8:30 AM CSTSpecial Weather StatementEAXGentry30 min
Mar 5, 8:39 AM CSTSpecial Weather StatementEAXWorth36 min
Mar 5, 3:02 PM CSTSpecial Weather StatementEAXNodaway28 min
Mar 5, 3:28 PM CSTSevere Thunderstorm WarningEAXNodaway, Worth28 min
Mar 5, 3:37 PM CSTSpecial Weather StatementEAXDeKalb23 min
Mar 5, 4:16 PM CSTSpecial Weather StatementEAXGentry29 min
Mar 5, 4:22 PM CSTSevere Thunderstorm WarningEAXGentry, Harrison, Worth23 min
Mar 5, 5:13 PM CSTTornado WarningEAXHarrison, Mercer, Schuyler197 days
Mar 5, 5:28 PM CSTSevere Thunderstorm WarningEAXCaldwell, Clinton, Daviess, DeKalb32 min
Mar 5, 5:43 PM CSTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Ray47 min
Mar 5, 5:51 PM CSTSevere Thunderstorm WarningEAXLinn, Livingston39 min
Mar 5, 5:54 PM CSTSevere Thunderstorm WarningEAXGrundy, Livingston, Mercer, Sullivan36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.